Hail, Jones
- When
- April 26, 12:58 PM CST
- Where
- Jones County, 1.35 mi WNW of Anson
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.760, -99.900
As two potent upper level jet streams converged over West Central Texas on April 26, they interacted with a dryline to result in the rapid development of supercells. These supercells produced large hail, damaging winds and isolated tornadoes across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
As two potent upper level jet streams converged over West Central Texas on April 26, they interacted with a dryline to result in the rapid development of supercells. These supercells produced large hail, damaging winds and isolated tornadoes across the area. Later that evening, the supercells congealed into a line of storms or a quasi-linear convective system that may have generated the tornado near Lake Brownwood and the intense winds in Mason. On the 27th, isolated severe storms formed and resulted in a few reports of large hail across Brown and San Saba Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 26, 12:33 PM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 133 PM CDT Sun Apr 26 2015 .SHORT TERM... (Tonight and Tomorrow) ...There is the possibility of severe thunderstorms this afternoon and evening... An upper low has closed over New Mexico early this afternoon and will move east over the Panhandle through tonight. At the surface, rich low level moisture has returned to most of West Central Texas with a dryline moving slowly into the western tier of counties. Expect severe storms for the remainder of the afternoon and evening as the dryline advances to the east. The best chance for severe weather continues to be east of a Sweetwater to San Angelo to Sonora line. The main hazards will be a few tornadoes, large hail(larger than goofball size) and damaging winds. Expecting a dry slot enveloping our southwestern CWA tomorrow with a chance of thunderstorms continuing over the remainder of the CWA. Lows tonight will be in the mid 50s. Highs tomorrow will be in the low to mid 70s over the northern half of the area and upper 70s to low 80s over the southern half of the area as a frontal boundary sags south through the area. 15 .LONG TERM... (Monday night through Sunday) The upper-level cyclone will be moving slowly east across the southern Plains Monday night through Tuesday. Cold temps aloft associated with this feature will support a continued chance of showers and thunderstorms, despite relatively weak synoptic scale forcing for ascent over the region. Any precipitation that develops Monday night or Tuesday should remain light, with total precipitation amounts of less than 1/10". Widespread cloud cover and low-level cold advection on Tuesday will keep afternoon temperatures in the 60s areawide. With skies clearing and winds diminishing Tuesday night, overnight lows will be on the cool side. Wednesday morning low temperatures will be in the 40s across most of the area, although a few low-lying areas and river valleys could briefly touch the upper 30s. Deep-layer northerly flow is progged to develop on the backside of the departing shortwave trough, maintaining well below normal temperatures through Wednesday. Benign weather conditions are expected for the latter half of the work-week as mid-level ridging builds over the southwest CONUS, spreading into the Plains by Thursday. This will result in dry weather and a warming trend. Expect afternoon temperatures in the lower 80s by Friday. Quiet weather will continue on Saturday, with the next chance for showers and thunderstorms on Sunday as the ridge breaks down in advance of an approaching shortwave trough. Johnson && .PRELIMINARY POINT TEMPS/POPS... Abilene 56 74 49 63 45 / 40 30 40 20 5 San Angelo 54 80 50 65 44 / 20 10 30 20 5 Junction 53 82 55 67 43 / 50 10 10 20 5 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 15/25
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 128 PM CDT SUN APR 26 2015 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-271830- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 128 PM CDT SUN APR 26 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF WEST CENTRAL TEXAS THIS AFTERNOON AND TONIGHT. SOME STORMS WILL BECOME SEVERE...ALONG AND EAST OF A SWEETWATER TO SAN ANGELO TO SONORA LINE. THE STORMS WILL BE MOST NUMEROUS AND MOST INTENSE ACROSS THE EASTERN PORTIONS OF THE AREA DURING THIS AFTERNOON AND EVENING...INCLUDING THE EASTERN BIG COUNTRY AND HEARTLAND. THE STORMS WILL HAVE THE POTENTIAL OF PRODUCING A FEW TORNADOES...HAIL LARGER THAN GOLF BALL SIZE AND DAMAGING WINDS. DANGEROUS LIGHTNING WILL BE A THREAT FOR ANY STORM AS WELL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE OF THUNDERSTORMS ON MONDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. 15
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 104 PM CDT SUN APR 26 2015 TXZ049-054-113-127-261830- FISHER TX-JONES TX-NOLAN TX-TAYLOR TX- 104 PM CDT SUN APR 26 2015 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 130 PM CDT FOR FISHER...JONES...NOLAN AND TAYLOR COUNTIES... POTENTIAL STORM HAZARDS INCLUDE... GUSTY WINDS AND HAIL AT 102 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF SYLVESTER...OR ABOUT 15 MILES NORTHEAST OF SWEETWATER...MOVING NORTHEAST AT 35 MPH. POTENTIAL STORM IMPACTS INCLUDE... SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED... SCATTERED POWER OUTAGES LIKELY... LIGHT LOOSE OBJECTS TOPPLED... DANGEROUS DRIVING CONDITIONS... MINOR SHINGLE DAMAGE... ISOLATED SMALL DENTS TO VEHICLES... THE STRONG THUNDERSTORM WILL BE NEAR... SYLVESTER AND NOODLE BY 110 PM CDT MCCAULLEY BY 120 PM CDT THE INTERSECTION OF US-180 AND RANCH ROAD 126 AND NEINDA BY 125 PM CDT HAMLIN BY 130 PM CDT THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 248 AND 261. LAT...LON 3291 9972 3243 10009 3251 10041 3297 10023 TIME...MOT...LOC 1804Z 215DEG 30KT 3263 10021
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 134 PM CDT SUN APR 26 2015 TXZ066-127-128-139-261900- RUNNELS TX-TAYLOR TX-COLEMAN TX-CALLAHAN TX- 134 PM CDT SUN APR 26 2015 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 200 PM CDT FOR RUNNELS...TAYLOR...COLEMAN AND CALLAHAN COUNTIES... POTENTIAL STORM HAZARDS INCLUDE... GUSTY WINDS AND HAIL AT 133 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF CREWS...OR ABOUT 13 MILES EAST OF WINTERS...MOVING NORTHEAST AT 30 MPH. POTENTIAL STORM IMPACTS INCLUDE... SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED... SCATTERED POWER OUTAGES LIKELY... LIGHT LOOSE OBJECTS TOPPLED... DANGEROUS DRIVING CONDITIONS... MINOR SHINGLE DAMAGE... ISOLATED SMALL DENTS TO VEHICLES... THE STRONG THUNDERSTORM WILL BE NEAR... NOVICE BY 140 PM CDT GOLDSBORO BY 145 PM CDT LAWN AND OVALO BY 150 PM CDT OPLIN BY 200 PM CDT LAT...LON 3228 9989 3217 9923 3184 9961 3190 9994 TIME...MOT...LOC 1834Z 209DEG 24KT 3200 9975
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 136 PM CDT SUN APR 26 2015 TXZ098-261900- HASKELL TX- 136 PM CDT SUN APR 26 2015 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 200 PM CDT FOR HASKELL COUNTY... POTENTIAL STORM HAZARDS INCLUDE... GUSTY WINDS AND HAIL AT 134 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF SAGERTON...OR ABOUT 10 MILES NORTH OF HAMLIN...MOVING NORTHEAST AT 30 MPH. POTENTIAL STORM IMPACTS INCLUDE... SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED... SCATTERED POWER OUTAGES LIKELY... LIGHT LOOSE OBJECTS TOPPLED... DANGEROUS DRIVING CONDITIONS... MINOR SHINGLE DAMAGE... ISOLATED SMALL DENTS TO VEHICLES... THE STRONG THUNDERSTORM WILL BE NEAR... SAGERTON BY 150 PM CDT RULE BY 200 PM CDT LAT...LON 3322 9982 3296 9982 3296 9999 3329 9999 TIME...MOT...LOC 1836Z 217DEG 25KT 3304 10011
The national radar mosaic for the moment the first event began.
40 hail, 3 tornado, 2 thunderstorm wind, 1 flood. Local standard time, as filed.
DPS Abilene reported a tornado just north of Burkett.
Residents reported this tornado was on the ground for about 10 minutes 2 miles west northwest of May. The twister was also videotaped and posted on Facebook.
Golf ball size hail was reported at the intersection of US 277 and US 83.
The broadcast media reported roads flooded in Stamford.
Quarter size hail was reported near Lake Fort Phantom Hill.
There was quarter size hail reported on US Highway 87.
The damaging thunderstorm winds blew down trees, power lines and damaged one boat.
A tornado touched down near the intersection of Park Road 15 and County Road 455. The tornado continued east to Lake Brownwood. The most significant damage was to a well anchored carport in cement that was extracted by the tornado. Widespread damage was reported at Nichols Ranch to farm outbuildings, trees, homes, and boat docks.
A National Weather Service survey team found evidence of damage consistent with winds of 95 to 105 mph. The damaging thunderstorms impacted the south side of Mason. Most of the damage and debris pointed towards the east. The damaging winds snapped large oak tree trunks and broke the glass of a sliding glass door. Wind driven debris also broke windows in a couple of homes and the back window of a brand new truck. The high winds uprooted trees, broke numerous tree limbs, peeled off some roof covering and even blew a heavy deer blind from a nearby pasture onto U.S. Highway 87. This downburst was about a mile long and about 175 yards wide. There was some evidence this damage path may have also been associated with a tornado as the path was narrow and there was some convergence along the path. However, the evidence was somewhat inconclusive.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyThe tornado archive for Texas, 2015Warnings in Texas, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570815, 570766, 570765, 570767, 571391, 570768, 570725, 570734, 570809, 570770, 571393, 570810, 570733, 570826, 570772, 570791, 570806, 570790, 570794, 570795, 570811, 570800, 570805, 570804, 570867, 570868, 570854, 570855, 570856, 570820, 570857, 570821, 570828, 570830, 570829, 570808, 570738, 571402, 570807, 570851, and more.